Alert archive / Montana / High Wind Watches in 2017

High Wind Watch 3, NWS Great Falls, MT

February 28, 2017

NWS Great Falls, MT issued this high wind watch at Feb 28, 2017, 4:05 AM MST. It took effect at Feb 28, 2017, 11:00 PM MST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2017, 4:05 AM MST (11:05 UTC)
In effect from
Feb 28, 2017, 11:00 PM MST
Expired
Mar 1, 2017, 1:57 AM MST
In force
3 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

241 
WWUS75 KTFX 281105
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
405 AM MST Tue Feb 28 2017

...INCREASING WINDS LATE TONIGHT THROUGH WEDNESDAY MORNING WITH 
AREAS OF BLOWING AND DRIFTING SNOW AND LOCALLY STRONG WIND 
GUSTS...

.A fast moving storm system from the Gulf of Alaska will move 
quickly southeast across the region late tonight through
Wednesday, bringing a period of potentially strong wind gusts to 
areas along the Rocky Mountain front extending east across 
portions of north central Montana. In addition to the
strengthening winds, areas of drifting and localized blowing snow
could affect travel in some areas Wednesday morning. 

MTZ009-010-048-282300-
/O.NEW.KTFX.HW.A.0003.170301T0600Z-170302T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
405 AM MST Tue Feb 28 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from this evening through
Wednesday afternoon.

* Winds: West 30 to 40 mph with gusts up to 65 mph.

* Timing: Winds will increase tonight with strong winds possible
  late tonight through Wednesday. 

* Visibility: Blowing and drifting snow will likely develop
  tonight as winds increase and continue through Wednesday
  morning. Drifting of snow onto roadways may pose a travel hazard
  as well as areas of locally reduced visibility in blowing snow
  late tonight through Wednesday morning. 

* Impacts: Travel may be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$

MTZ012-014-044-046-049-050-282300-
/O.NEW.KTFX.HW.A.0003.170301T1200Z-170302T0000Z/
Cascade-Central and Southern Lewis and Clark-Toole-
Eastern Pondera-Eastern Teton-Judith Basin-
405 AM MST Tue Feb 28 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from late tonight through
Wednesday afternoon.

* Winds: West 25 to 35 mph with gusts up to 60 mph.

* Timing: Winds will increase late tonight with period of strong
  winds possible Wednesday morning.  

* Visibility: Drifting snow will likely develop late tonight as
  winds increase and continue through Wednesday morning. Drifting
  of snow onto roadways may pose a travel hazard. Localized areas
  of reduced visibility in blowing snow are also possible in
  exposed locations Wednesday morning.

* Impacts: Travel may be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
753 
WWUS75 KTFX 282118
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
218 PM MST Tue Feb 28 2017

MTZ009-048-282230-
/O.CAN.KTFX.HW.A.0003.170301T0600Z-170302T0000Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
218 PM MST Tue Feb 28 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Watch.

A period of strong winds are expected later tonight through
Wednesday...but widespread wind speeds over high wind criteria are
not expected at this time.

$$

MTZ010-012-014-044-046-049-050-011200-
/O.EXT.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/
Eastern Glacier-Cascade-Central and Southern Lewis and Clark-
Toole-Eastern Pondera-Eastern Teton-Judith Basin-
218 PM MST Tue Feb 28 2017

...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* Winds: West 30 to 40 mph with gusts up to 60 mph.

* Timing: Winds will increase on Wednesday morning and could
  become strong late wednesday morning through the afternoon.

* Visibility: Areas of blowing snow are also expected. Visibility
  could be reduced below one mile a times...and some roadways
  could become snow covered.

* Impacts: Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$
322 
WWUS75 KTFX 010342
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
842 PM MST Tue Feb 28 2017


MTZ011-013-045-047-051-011400-
/O.EXA.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/
Hill-Chouteau-Liberty-Blaine-Fergus-
842 PM MST Tue Feb 28 2017

...HIGH WIND WATCH IN EFFECT FROM 8 AM MST WEDNESDAY THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from 8 AM MST Wednesday through
Wednesday afternoon.

* Winds: West 20 to 35 mph with gusts up to 65 mph.

* Timing: Winds will increase on Wednesday morning and could 
  become strong by late Wednesday morning through the afternoon.

* Visibility: Areas of blowing snow are also expected where there
  is transportable snow. Visibility could be reduced below one mile
  at times...and some roadways could become snow covered.

* Impacts: Travel may be difficult, especially for high profile
  vehicles. Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$

MTZ010-012-014-044-046-049-050-011400-
/O.CON.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/
Eastern Glacier-Cascade-Central and Southern Lewis and Clark-
Toole-Eastern Pondera-Eastern Teton-Judith Basin-
842 PM MST Tue Feb 28 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 AM MST WEDNESDAY
THROUGH WEDNESDAY AFTERNOON...

* Winds: West 20 to 35 mph with gusts up to 65 mph.

* Timing: Winds will increase on Wednesday morning and could
  become strong by late Wednesday morning through the afternoon.

* Visibility: Areas of blowing snow are also expected where there
  is transportable snow. Visibility could be reduced below one 
  mile at times...and some roadways could become snow covered.

* Impacts: Travel may be difficult, especially for high profile
  vehicles. Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$
020 
WWUS75 KTFX 010857
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
157 AM MST Wed Mar 1 2017

MTZ011-045-047-011000-
/O.CAN.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/
Hill-Liberty-Blaine-
157 AM MST Wed Mar 1 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Watch.

A period of strong winds are expected late Wednesday morning
through Wednesday afternoon...but widespread wind speeds in excess
of 55 mph are not expected at this time.

$$

MTZ010-044-046-020000-
/O.UPG.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/
/O.NEW.KTFX.HW.W.0005.170301T0900Z-170302T0000Z/
Eastern Glacier-Toole-Eastern Pondera-
157 AM MST Wed Mar 1 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect until 5 PM MST this afternoon.
the High Wind Watch is no longer in effect.

* Winds: West 25 to 35 mph with gusts up to 65 mph.

* Timing: Strong winds developing along the Rocky Mountain front
  will expand east into adjacent portions of Glacier, Toole and
  Pondera counties by early Wednesday morning. Strong winds will
  begin to diminish late Wednesday afternoon.

* Visibility: Areas of blowing snow are also expected where there
  is transportable snow, particularly through Wednesday morning.
  Visibility could be reduced below one mile at times...and some
  roadways could become snow covered.

* Impacts: Travel may be difficult, especially for high profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ012>014-049>051-020000-
/O.UPG.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/
/O.NEW.KTFX.HW.W.0005.170301T1200Z-170302T0000Z/
Cascade-Chouteau-Central and Southern Lewis and Clark-
Eastern Teton-Judith Basin-Fergus-
157 AM MST Wed Mar 1 2017

...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
5 PM MST THIS AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 5 AM early this morning to
5 PM MST this afternoon. the High Wind Watch is no longer in
effect.

* Winds: West 25 to 35 mph with gusts up to 60 mph.

* Timing: Winds will increase early Wednesday morning with a
  period of strong wind gusts likely late Wednesday morning
  through the afternoon. 

* Visibility: Areas of blowing snow are also expected where 
  there is transportable snow. Visibility could be reduced below 
  one mile at times...and some roadways could become snow 
  covered.

* Impacts: Travel may be difficult, especially for high profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Feb 28, 3:42 AM MST, 23 minutes earlier.

Area forecast discussion, Feb 28, 3:42 AM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
342 AM MST Tue Feb 28 2017

.DISCUSSION...

Today through Thursday...Satellite imagery shows broad upper
level trough in place across western N America with axis extending
south through the Northern Rockies and embedded shortwave moving
into the ID panhandle early this morning. At the surface, a weak
low is associated with the shortwave entering northern ID and a
trough extends east across NW MT with frontal boundary continuing
east roughly along Hwy 2 early this morning. Expect a somewhat
organized band of light snow to develop over NW zones early this
morning as the shortwave approaches and moves east along the
US/Canadian border by late this morning with accumulations up to 2
inches across primarily Glacier and Toole counties, including the
Cut Bank area. Trough axis shifts east across the entire area
this afternoon with scattered to numerous snow showers over much
of the area. Could see some more organized banding of convective
snow showers over central/SM MT this afternoon with a few
locations picking up a quick inch or so of snow accumulation,
though widespread significant accumulations are not expected.
Brief period of drying moves across the region tonight behind the
exiting shortwave. Vigorous shortwave/jet energy moving out of
the Gulf of AK drops SE into southern BC tonight continues SE
across the forecast area on Wednesday. Lee-side trough at the
surface forms along the East slopes of the Rockies tonight then
shift east with the passage of the shortwave energy on Wednesday.
Winds increase along the east slopes of the Rockies tonight and
spread east across adjacent portions of north central MT Wednesday
morning. Potential for strong winds is somewhat marginal with
gusts to 60kts likely along the immediate front range and gusts of
40-50kts possible further east, including areas as far east as
the I15 corridor and Judith Basin county, particularly as the
shortwave energy and surface trough move across the region
Wednesday morning. Drifting/Blowing snow impacts also possible
during this period, particularly along the Northern Rocky Mtn
front. Will issue a High Wind Watch for areas most likely to
experience strong winds and/or blowing/drifting snow impacts.
Another round of snow showers is likely Wednesday afternoon
though early evening with moist NW flow aloft favoring the Mtns of
Central MT and areas along the continental divide for
accumulating snowfall with less organized snow shower activity
across the valleys/plains. Weak upper level ridge then moves
overhead behind the exiting system Wednesday night through
Thursday for decreasing precipitation chances with temperatures
warming back to near or slightly above seasonal averages by
Thursday afternoon. Hoenisch

Thursday night through Friday night's main forecast challenge will
be the potential for a second wind event to end the work week. By
00z Friday, 00z GFS/ECMWF-HiRes/Canadian models depict a H500 ridge
axis extending from Northern Nevada/Utah, north through Western
Montana and into the Canadian Province of Alberta, with a strong
H500 jet streak rotating around the base of a digging trough off of
the coast of Washington state and the Province of British Columbia.
The aforementioned trough will continue to dig south and east along
the Pacific Northwest Coast through the afternoon hours on Friday,
with a 65+ knot exit region of the H500 jet extending as far east as
the Lewis Range and Rocky Mountain Front. Cross barrier flow will
increase throughout Thursday night and into the day on Friday along
the Lewis Range and Rocky Mountain Front, with sustained H700 wind
speeds of 45 to 55 knots. While 00z Bufkit soundings do not support
strong stability above mountain top levels (which is ideal for a
strong downslope wind event), a significant reduction in wind speeds
of ~20knots was observed above mountain top levels, which should
promote the formation of mountain waves along the Lewis Range and
Rocky Mountain Front. In addition to the potential for strong winds,
snow showers will be possible across the higher elevations of the
Rocky, Little Belt, and Southwestern Montana Mountains Thursday
night through the evening hours on Friday. The combination of
falling snow and strong winds may create areas of blowing snow,
which would reduce visibilities. Confidence in the degree of blowing
snow from the current snowpack that resides over the region and snow
that is yet to fall was not high enough to introduce blowing
snow/reduced visibility wording into the current forecast. -
Moldan

Saturday through Tuesday...Overall, the latest 00Z model guidance
has come into better agreement over the upcoming weekend and into
early next week and confidence is closer to average. That said,
confidence in the evolution of the upper level pattern from western
North America into the eastern Pacific is somewhat lower. WPC noted
that predictability in the pattern in this area has been somewhat
lower of late once you get beyond DY3. To that point, the models
begin to differ regarding a potential trough over the Pacific and
the downstream ridge over the western US. These differences appear
to mainly impact the MON/TUE timeframe next week. The main
differences right now appear to center around the ridge and how
amplified it may be, if in fact the trough remains offshore. The
EC/CMC are more amplified while the GFS/GEFS are less so.

As for sensible weather, the period starts with windy conditions
potentially lingering along the Rocky Mtn Front early SAT AM. The
wind should begin to diminish, though, as the SFC pressure gradient
relaxes and low/mid level winds decrease. In general, downsloping
should limit precip at lower elevations, but a moist W/SW should
keep precip going in the mountains, especially the
western/southwestern mountain ranges.

The next item of note is a potent and seasonably strong s/w that the
models have been very consistent in bring through the area on
Sunday, accompanied by a strong Pacific cold front. While low level
moisture may be limited over valleys/plains, forcing along the front
combined with steep lapse rates and strong jet dynamics should be
enough to generate at least isolated to scattered rain/snow showers.
Given the amount of lift forecast, it likely wouldn't take much
additional moisture for a greater coverage of showers and some
models hint at this possibility. The chance of precip may need to be
increased for parts of the area in later forecasts if a more moist
trend develops in the models. A period of stronger winds is likely
with the passage of the front as well. In the wake of this front,
temperatures will likely cool briefly, but then a quick moderation
is possible by early next week as ridging builds in. How mild it
gets early next week will likely be dependent on how
strong/amplified the ridge is and whether it is located over the
western US or further east. For now, I have temps early next week on
the milder side, but given the model differences next week,
confidence in the temp forecast is somewhat lower. Martin

&&

.AVIATION...
UPDATED 0500Z.

A broad area of low pressure over the area will continue at least
mountain top-obscuring snow in the mountains. Otherwise, VFR
conditions with mainly mid level cloudiness and a few snow showers
are expected to continue at the terminals through the next 24 hours.
Some heavier showers could cause brief periods of MVFR conditions,
especially with the passage of a disturbance after 12Z. A frontal
boundary will also move east of the area with the disturbance after
18Z, shifting winds more westerly across the area.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  28  15  37  23 /  30  20  20  40
CTB  20  11  34  17 /  70  30  30  30
HLN  32  17  36  23 /  30  20  20  30
BZN  31  13  34  21 /  30  20  30  30
WEY  21   1  22  13 /  60  40  40  50
DLN  35  13  34  18 /  20  20  10  20
HVR  25  12  35  15 /  40  20  30  20
LWT  29  13  34  17 /  30  30  40  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Wednesday afternoon
Cascade...Central and Southern Lewis and Clark...Eastern
Pondera...Eastern Teton...Judith Basin...Toole.

High Wind Watch from this evening through Wednesday afternoon
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Feb 27, 10:50 PM MST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1050 PM MST MON FEB 27 2017

MTZ009>011-044>046-048-280630-
Southern Rocky Mountain Front-Northern Rocky Mountain
Front-Liberty-Hill-Eastern Glacier-Eastern Pondera-Toole-
1050 PM MST MON FEB 27 2017

...A BAND OF LIGHT TO MODERATE SNOW WILL AFFECT NORTHWESTERN LEWIS
AND CLARK... PONDERA...SOUTHERN LIBERTY...SOUTH CENTRAL
GLACIER...SOUTHERN TOOLE...NORTHWESTERN TETON...SOUTHWESTERN HILL
AND NORTHWESTERN CHOUTEAU COUNTIES...

At 1045 PM MST, a band of snow was spreading east from near Heart
Butte across Pondera and southern Toole Counties into southern
Liberty and southwest Hill Counties. This band should continue to
move east and weaken through 1130 PM.

The main threats from this band of snow are visibility reduced to
one mile or less, and a quick burst of snow totaling up to one inch
that could make roads slick.

Locations impacted include...
Shelby, Conrad, Chester, Valier, Inverness, Lothair, Joplin, Brady,
Heart Butte, Hingham, Dupuyer, Marias Pass, Rudyard, Ledger, Tiber
Dam, Galata, Bynum, Pendroy, Devon and Dunkirk.

This includes the following highways...
 interstate 15 between mile markers 325 and 362.
 highway 2 near mile marker 198, and between mile markers 280 and
352.
 highway 89 between mile markers 54 and 93.

LAT...LON 4869 11034 4831 11031 4831 11061 4822 11063
      4821 11083 4813 11083 4813 11140 4803 11141
      4798 11198 4809 11206 4809 11217 4798 11207
      4789 11307 4789 11310 4795 11292 4801 11289
      4813 11301 4817 11323 4832 11337
TIME...MOT...LOC 0545Z 266DEG 20KT 4825 11195

Coulston

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 10:50 PM MSTSpecial Weather StatementTFXLiberty, Pondera40 min
Feb 28, 2:27 PM MSTWinter Weather AdvisoryTFX46 hr

Nearby

High Wind Watches in Montana, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.